Alert archive / Massachusetts / Coastal Flood Statements in 2009
Coastal Flood Statement 5, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this coastal flood statement at Oct 16, 2009, 6:30 PM EDT for 7 counties in Massachusetts. It took effect at Oct 17, 2009, 10:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 16, 2009, 6:30 PM EDT (22:30 UTC)
- In effect from
- Oct 17, 2009, 10:00 AM EDT
- Expired
- Oct 17, 2009, 4:42 AM EDT
- In force
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Dukes County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA
The radar
The Boston radar (KBOX), 37 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 10.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 496 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WHUS41 KBOX 162230
CFWBOX
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
630 PM EDT FRI OCT 16 2009
...ANOTHER WINTER LIKE GALE THREATENS SIGNIFICANT COASTAL FLOODING
SUNDAY ALONG PARTS OF THE EASTERN MASSACHUSETTS COAST...
.LOW PRESSURE FORMING OFF THE CAROLINAS THIS EVENING WILL BECOME A
STRONG GALE BY LATE SATURDAY AS IT MARCHES UP THE COAST THEN TURNS
EASTWARD PASSING WITHIN 130 MILES SEAWARD OF NANTUCKET SUNDAY NIGHT.
MAZ007-015-016-019-022>024-170630-
/O.NEW.KBOX.CF.S.0005.091017T1400Z-091018T2100Z/
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
630 PM EDT FRI OCT 16 2009
WHILE THIS SATURDAY MORNINGS GALE ASSOCIATED TIDAL FLOODING WAS ONLY
MINOR WITH JUST A FEW ROAD CLOSURES ALONG OCEAN EXPOSED EAST COASTAL
MASSACHUSETTS...WE MAY NOT GET OFF QUITE SO EASY SUNDAY.
ALL WITH CONCERNS ALONG THE VULNERABLE STRETCHES OF SHORE FROM PLUM
ISLAND...MARBLEHEAD...NAHANT...REVERE...WINTRHOP...NANTASKET AND
SCITUATE OUT TO THE OUTER CAPE AND NANTUCKET SHOULD BE AWARE THAT
THERE IS A SLIGHTLY HIGHER RISK OF MODERATE COASTAL FLOODING
DURING THE MIDDAY SUNDAY HIGH TIDE..THAN WHAT WAS ANTICIPATED TODAY.
CERTAINLY THERE WILL BE SPLASH OVER OF GALE FORCE WIND ARISEN SEAS
OF 12 TO 18 FEET LATE SUNDAY MORNING. BRIEF ROAD CLOSURES ARE
ANTICIPATED WITHIN AN HOUR OR 2 OF THE NOON TIME HIGH RIDE.
A SURGE OF 1.5 TO 2 FEET IS FORECAST WITH AN ALREADY ASTRONOMICALLY
INCREASING TIDE CYCLE.
STORM TIDES ARE EXPECTED TO EXCEED TODAYS BY ABOUT HALF A FOOT. THIS
RAISES THE POTENTIAL FOR MANY ROAD CLOSURES AND ISOLATED STRUCTURAL
DAMAGE. SINCE THERE IS STILL DOUBT AS TO THE MOST LIKELY STORM TIDE...
A WATCH HAS NOT BEEN ISSUED.
PLEASE MONITOR FORECASTS ISSUED ON SATURDAY REGARDING THE POTENTIAL
FOR COASTAL FLOODING SUNDAY.
&&
ALL TIDE HEIGHTS ARE RELATIVE TO MEAN LOWER LOW WATER.
TIME OF HIGH TOTAL TIDES ARE APPROXIMATE TO THE NEAREST HOUR.
BOSTON HARBOR
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
12.1 16/11 PM 10.7 1.4 2 NONE
11.8 17/11 AM 11.3 0.5 1 NONE
11.3 17/11 PM 10.6 0.7 2 NONE
12.7 18/12 PM 11.4 1.3 2 NONE
11.3 19/12 AM 10.5 0.8 1-2 NONE
11.8 19/12 PM 11.3 0.5 2 NONE
SCITUATE
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
11.6 16/11 PM 10.2 1.4 9-10 MINOR
11.3 17/11 AM 10.8 0.5 7-8 MINOR
10.8 17/11 PM 10.1 0.7 8 NONE
12.2 18/12 PM 10.9 1.3 11-12 MODERATE
10.8 19/12 AM 10.0 0.8 8-10 MINOR
11.3 19/12 PM 10.7 0.6 5-6 MINOR
NEWBURYPORT
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
9.6 16/11 PM 8.3 1.3 7-8 NONE
9.4 17/11 AM 8.8 0.6 7 NONE
8.9 18/12 AM 8.3 0.6 7 NONE
10.1 18/12 PM 8.9 1.2 8-9 NONE
8.8 19/12 AM 8.1 0.7 6-8 NONE
9.3 19/01 PM 8.8 0.5 3-4 NONE
GLOUCESTER HARBOR
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
11.1 16/11 PM 9.8 1.3 10 MINOR
10.8 17/11 AM 10.3 0.5 8 NONE
10.3 18/12 AM 9.7 0.6 8-9 NONE
11.6 18/12 PM 10.4 1.2 12 MINOR
10.3 19/12 AM 9.5 0.8 8-11 NONE
10.8 19/01 PM 10.3 0.5 5-6 NONE
SANDWICH HARBOR
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
11.2 16/11 PM 9.8 1.4 6 NONE
11.1 17/11 AM 10.4 0.7 4-5 NONE
10.5 18/12 AM 9.7 0.8 4-5 NONE
11.8 18/12 PM 10.5 1.3 5-7 MINOR
10.4 19/12 AM 9.5 0.9 5-6 NONE
10.9 19/12 PM 10.3 0.6 4 NONE
PROVINCETOWN HARBOR
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
9.8 16/11 PM 9.6 0.2 5 NONE
10.3 17/11 AM 10.1 0.2 3-4 NONE
9.8 18/12 AM 9.6 0.2 3-4 NONE
10.5 18/12 PM 10.3 0.2 3-5 NONE
9.5 19/12 AM 9.3 0.2 3-4 NONE
10.4 19/01 PM 10.2 0.2 2-3 NONE
CHATHAM - EAST COAST
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
6.3 16/11 PM 4.9 1.4 12 NONE
5.6 17/11 AM 5.1 0.5 8-9 NONE
5.6 18/12 AM 4.9 0.7 7-8 NONE
6.3 18/12 PM 5.2 1.1 11-13 NONE
5.5 19/12 AM 4.7 0.8 7-10 NONE
5.7 19/01 PM 5.2 0.5 6 NONE
CHATHAM - SOUTH COAST
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
7.0 16/11 PM 5.5 1.5 3 NONE
6.3 17/11 AM 5.7 0.6 2 NONE
6.3 18/12 AM 5.5 0.8 2 NONE
7.1 18/12 PM 5.9 1.2 2 NONE
6.0 19/01 AM 5.3 0.7 3 NONE
6.4 19/01 PM 5.8 0.6 2 NONE
BUZZARDS BAY - WOODS HOLE
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
4.0 17/08 PM 2.6 1.4 3 NONE
4.0 17/08 AM 3.1 0.9 2 NONE
3.1 17/09 PM 2.4 0.7 2 NONE
4.6 18/09 AM 3.2 1.4 1-3 NONE
2.5 18/09 PM 2.3 0.2 1-2 NONE
3.7 19/10 AM 3.2 0.5 1-2 NONE
VINEYARD HAVEN
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
4.8 16/10 PM 3.2 1.7 3 NONE
4.3 17/10 AM 3.5 0.9 2 NONE
4.1 17/11 PM 3.1 1.1 2 NONE
5.3 18/11 AM 3.6 1.8 1-2 NONE
3.8 19/12 AM 3.1 0.7 2 NONE
4.1 19/12 PM 3.6 0.6 1-2 NONE
NANTUCKET
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
5.4 16/11 PM 3.8 1.6 10 MINOR
4.8 17/11 AM 4.1 0.7 7-8 NONE
4.7 18/12 AM 3.8 0.9 6 NONE
5.3 18/12 PM 4.2 1.1 9-10 MINOR
4.4 19/01 AM 3.7 0.7 6-7 NONE
4.8 19/01 PM 4.2 0.6 5-6 NONE
$$1 follow-up statement
000
WHUS41 KBOX 170842
CFWBOX
URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
442 AM EDT SAT OCT 17 2009
...ANOTHER GALE TO AFFECT SOUTHERN NEW ENGLAND TONIGHT AND SUNDAY...
MAZ007-015-016-019-022>024-171645-
/O.CAN.KBOX.CF.S.0005.091017T1400Z-091018T2100Z/
/O.NEW.KBOX.CF.A.0002.091018T1200Z-091018T2200Z/
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
442 AM EDT SAT OCT 17 2009
...COASTAL FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A COASTAL
FLOOD WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON.
ALL WITH CONCERNS ALONG THE VULNERABLE STRETCHES OF SHORE FROM PLUM
ISLAND...MARBLEHEAD...NAHANT...REVERE...WINTRHOP...NANTASKET AND
SCITUATE OUT TO THE OUTER CAPE AND NANTUCKET SHOULD BE AWARE THAT
THERE IS A SLIGHTLY HIGHER RISK OF MODERATE COASTAL FLOODING DURING
THE MIDDAY SUNDAY HIGH TIDE...THAN WHAT WAS ANTICIPATED FRIDAY AS
ANOTHER GALE CENTER APPROACHES.
A SURGE OF 1 TO 2 FEET IS FORECAST WITH AN ALREADY ASTRONOMICALLY
INCREASING TIDE CYCLE AROUND NOON SUNDAY. THEREFORE...MINOR COASTAL
FLOODING IS EXPECTED AROUND THE TIMES OF HIGH TIDE SUNDAY...WITH THE
POTENTIAL FOR SOME MODERATE COASTAL FLOODING. HOWEVER...WIDESPREAD
MODERATE COASTAL FLOODING ISN/T CURRENTLY EXPECTED...BUT THAT COULD
CHANGE IF HIGHER WINDS AND SEAS OCCUR.
PLEASE MONITOR FORECASTS ISSUED ON SATURDAY REGARDING THE
POTENTIAL FOR COASTAL FLOODING SUNDAY.
&&
ALL TIDE HEIGHTS ARE RELATIVE TO MEAN LOWER LOW WATER.
TIME OF HIGH TOTAL TIDES ARE APPROXIMATE TO THE NEAREST HOUR.
BOSTON HARBOR
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
11.4 17/11 AM 10.8 0.0 1 NONE
11.0 17/11 PM 10.1 0.3 1-2 NONE
12.4 18/12 PM 10.9 0.9 1 NONE
11.1 19/12 AM 10.0 0.5 2 NONE
11.6 19/12 PM 10.8 0.2 2 NONE
10.3 20/01 AM 9.8 -0.1 1 NONE
SCITUATE
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
10.9 17/11 AM 10.3 0.0 7-8 NONE
10.4 17/11 PM 9.6 0.2 7-9 NONE
11.9 18/12 PM 10.4 0.9 11 MODERATE
10.6 19/12 AM 9.5 0.5 8-9 NONE
11.1 19/12 PM 10.2 0.3 5-6 NONE
9.8 20/01 AM 9.3 -0.1 4 NONE
NEWBURYPORT
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
8.9 17/11 AM 8.8 0.1 5 NONE
8.5 18/12 AM 8.3 0.2 5-6 NONE
9.7 18/12 PM 8.9 0.8 7 NONE
8.5 19/12 AM 8.1 0.4 5-7 NONE
9.0 19/01 PM 8.8 0.2 3 NONE
7.9 20/01 AM 7.9 0.0 2 NONE
GLOUCESTER HARBOR
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
10.4 17/11 AM 9.8 0.0 7 NONE
10.0 18/12 AM 9.2 0.2 7-9 NONE
11.3 18/12 PM 9.9 0.8 9 MINOR
10.0 19/12 AM 9.0 0.4 9-10 NONE
10.6 19/01 PM 9.8 0.2 5-6 NONE
9.4 20/01 AM 8.9 -0.1 4 NONE
SANDWICH HARBOR
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
10.5 17/11 AM 10.4 0.1 4 NONE
10.0 18/12 AM 9.7 0.3 3-5 NONE
11.4 18/12 PM 10.5 0.9 7 NONE
9.9 19/12 AM 9.5 0.4 5-6 NONE
10.5 19/12 PM 10.3 0.2 4 NONE
9.3 20/01 AM 9.3 0.0 2-3 NONE
PROVINCETOWN HARBOR
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
9.8 17/11 AM 10.1 -0.3 2 NONE
9.3 18/12 AM 9.6 -0.3 2-3 NONE
10.0 18/12 PM 10.3 -0.3 7 NONE
9.0 19/12 AM 9.3 -0.3 2-3 NONE
9.9 19/01 PM 10.2 -0.3 2 NONE
8.9 20/01 AM 9.2 -0.3 1-2 NONE
CHATHAM - EAST COAST
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
5.1 17/11 AM 5.1 0.0 7 NONE
5.2 18/12 AM 4.9 0.3 7-9 NONE
5.9 18/12 PM 5.2 0.7 13 NONE
5.1 19/12 AM 4.7 0.4 7-9 NONE
5.4 19/01 PM 5.2 0.2 6 NONE
4.5 20/01 AM 4.6 -0.1 4-5 NONE
CHATHAM - SOUTH COAST
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
5.8 17/11 AM 5.7 0.1 2 NONE
5.9 18/12 AM 5.5 0.4 2-3 NONE
6.8 18/12 PM 5.9 0.9 6 NONE
5.7 19/01 AM 5.3 0.4 2-3 NONE
6.0 19/01 PM 5.8 0.2 2 NONE
5.2 20/01 AM 5.2 0.0 1-2 NONE
BUZZARDS BAY - WOODS HOLE
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
3.3 17/08 AM 3.1 0.2 2 NONE
2.5 17/09 PM 2.4 0.1 2-3 NONE
4.4 18/09 AM 3.2 1.2 3 NONE
2.4 18/09 PM 2.3 0.1 2 NONE
3.3 19/10 AM 3.2 0.1 2 NONE
2.1 19/10 PM 2.2 -0.1 1-2 NONE
VINEYARD HAVEN
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
3.9 17/11 AM 3.6 0.3 2 NONE
3.6 17/11 PM 3.2 0.4 2-3 NONE
5.0 18/11 AM 3.6 1.5 3 NONE
3.4 19/12 AM 3.1 0.3 2 NONE
3.8 19/12 PM 3.6 0.2 2 NONE
2.9 20/01 AM 3.0 -0.1 1 NONE
NANTUCKET
TOTAL ASTRO
TIDE DAY/TIME TIDE SURGE WAVES FLOOD
/FT/ /FT/ /FT/ /FT/ CATEGORY
------- ---------- ------- ------- ------- ----------
4.3 17/11 AM 4.1 0.2 6 NONE
1.9 17/06 PM 1.8 0.1 6 NONE
5.1 18/12 PM 4.2 0.9 14 MINOR
4.1 19/01 AM 3.7 0.4 6-7 NONE
4.3 19/01 PM 4.2 0.1 6 NONE
3.6 20/02 AM 3.6 0.0 4 NONE
$$What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this coastal flood statement went out at Oct 16, 6:06 PM EDT, 24 minutes earlier.
Area forecast discussion, Oct 16, 6:06 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
606 PM EDT FRI OCT 16 2009
.SYNOPSIS...
LOW PRES OFF THE CAROLINAS LATE TODAY WILL DEVELOP INTO ANOTHER GALE
NOREASTER BY LATE SATURDAY AND PASS ONLY ABOUT 130 MILES SOUTHEAST
OF NANTUCKET SUNDAY NIGHT BEFORE SLOWLY DEPARTING MONDAY. PRESENTLY
STATIONARY COLD AND LARGE HIGH PRESSURE FROM QUEBEC TO NORTHERN
PLAINS WILL FINALLY MOVE TO THE CAROLINAS BY TUESDAY DELIVERING
SEVERAL DAYS OF FAIR AND MILDER WEATHER TUESDAY THROUGH THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
MAINLY DRY TONIGHT WITH MOCLDY SKIES AS SNE WILL BE IN BETWEEN
SYSTEMS. BEST CHANCE FOR LINGERING SHOWERS WILL BE ACROSS SE
COASTAL NEW ENG FROM NE FLOW AND SST/850T DIFFERENTIAL PROVIDING
INSTABILITY FOR SOME OCEAN EFFECT SHOWERS. WE HAVE SLIGHT CHC POPS
IN THIS REGION. USED MAV/MET BLEND FOR TEMPS.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
SECOND COASTAL STORM DEVELOPS OFF MID ATLC COAST SAT AS SIGNIFICANT
TROF AMPLIFICATION OCCURS FROM GT LAKES TO SE US. THIS WILL BE A
SLOW MOVING STORM AS CLOSED MID LEVEL LOW DEVELOPS TO THE SOUTH. WE
THINK THE GFS IS A NORTHERN OUTLIER SO WE DISCOUNTED ITS SOLUTION OF
RACING THE PRECIP INTO SNE BY LATE SAT. UKMET IS FURTHEST SOUTH AND
KEEPS MOST OF SNE DRY THROUGH 12Z SUN BUT THIS IS PROBABLY TOO
SLOW. WE PREFER EC/GGEM BLEND.
FOR SAT...MOCLDY SKIES EXPECTED BUT SOME BREAKS OF SUN POSSIBLE IN
THE MORNING AND EARLY AFTERNOON IN THE INTERIOR. A FEW OCEAN EFFECT
SHOWERS ARE STILL POSSIBLE OVER SE NEW ENG FROM PERSISTENT NE FLOW
AND STILL COLD 850 MB TEMPS PROVIDING GOOD AIR/SST DIFFERENTIAL.
OTHERWISE...PRECIP FROM THE SECOND COASTAL STORM WILL BE APPROACHING
FROM THE SOUTH AND WEST. GFS APPEARS TOO FAST AND WE THINK MOST OF
THIS PRECIP WILL REMAIN TO THE SW SO WE LOWERED POPS FOR MOST OF THE
REGION. KEPT CHC SHOWERS FAR SW ZONES TO S COAST FROM BDL-WST-ACK
WHERE BEST CHC FOR AFTERNOON RAIN. FOLLOWED MET GUIDANCE FOR
TEMPS.
SAT NIGHT...GOOD ELY INFLOW AND FGEN DEVELOPS LATER SAT NIGHT ALONG
THE COAST AS COASTAL STORM APPROACHES FROM THE SOUTH. GENERALLY
FOLLOWED EC/GGEM QPF AND HAVE CATEGORICAL POPS DEVELOPING ALONG THE
SOUTH COAST DECREASING TO CHC NORTH OF THE PIKE. IT MAY REMAIN DRY
ACROSS FAR NW ZONES TIL SUNDAY.
PARTIAL THICKNESS VALUES AND SOUNDINGS COLD ENOUGH FOR SNOW IN THE
DISTANT INTERIOR...JUST NOT SURE HOW MUCH PRECIP GETS HERE BY 12Z
SUN. SOME MINOR ACCUM UP TO 1 POSSIBLE LATE SAT NIGHT WESTERN MA
AND HIGH TERRAIN IN NW HFD COUNTY.
NE WINDS WILL BE INCREASING OVER CAPE/ISLANDS WITH GUSTS 30-35 MPH
POSSIBLE BY LATE SAT NIGHT.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
605 PM EDITION. 18Z GFS/NAM CONFIRM CONCERNS. TRACK IS THE ULTIMATE
DECIDER ON SNOW/RAIN ISSUES AND OTRW ITS COMING.
THE MAIN EMPHASIS IS SUNDAY-MONDAY. MULTI COASTAL HAZARDS /COASTAL
FLOOD - WIND ADVY AND AN INTERIOR LOW PROBABILITY SNOW PROBLEM/ AGAIN
PRESENTED AND WHILE TODAY WE GOT AWAY WITH RELATIVELY MINOR IMPACTS...
ALBEIT OUT OF SEASON WINTER LIKE GALE...SUNDAY MAY NOT BE QUITE AS
SPARING.
THERE IS STILL MODEL DISPARITY THOUGH ANOTHER NOREASTER GALE IS
COMING WITH A MINOR TO POSSIBLY MODERATE COASTAL FLOOD EVENT...OCEAN
SEAS OF 12 TO 20 FT /YES WE INCREASED THE GWW GUIDANCE BY AT LEAST 20
PCT/. SWANNAM WAS THE PREFERRED GUIDANCE FOR SUNDAY....MUCH MORE
REALISTIC. SURGE WILL BE 1.5 TO 2 FT.
TODAY WE HAD A BOS TIDE OF 12.6 AND 14 FT AND BARELY ENOUGH MINOR
COASTAL FLOODING TO CLOSE A COUPLE OF ROADS AND HAVE WIDESPREAD
SPLASHOVER. AT KACK TIDE OF 5.66 AT 11AM WITH 1.95 FT SURGE. THE
STORM TIDE SHOULD BE HIGHER SUNDAY.
44018 SEAS PEAKED AT 21 FT BEFORE THE KACK HI TIDE.
AT KACK DURING HIGH TIDE TODAY...SEAS WERE ABOUT 18 FT.
THEREFORE...HIGHER ASTRO TIDE AND SIMILAR SEAS/WIND SHOULD THREATEN A
MODERATE EVENT BUT NO CFWATCH ATTM AS WE COULD EASILY GET AWAY WITH A
MINOR CF EVENT. THAT IS STATED DUE TO SLIGHTLY LOWER RISK OF SIMILAR
GALE SPEEDS. THIS PARTLY DUE TO A SOMEWHAT LESS SFC ISOBARIC GRADIENT
THAN THAT OF THIS MORNING AND SOMEWHAT WARMER BL AND THEREFORE LESS
OF A SST/BL TEMP SPREAD FOR MOMENTUM TRANSFER.
ITS A COLD EVENT IN OUR OPINION AND SO WE CAN SEE 1-4 INCHES OF
WET SNOW IN HIGH TERRAIN OF NW HFD COUNTY AS WELL AS HI TERRAIN OF
THE ORH HILLS POSSIBLY INTO THE W MONADNOCKS...IF THE PCPN MAKES IT
THAT FAR NORTH.
THE NW EDGE OF THE PCPN SHIELD IS STILL IN DOUBT AND WE MAY HAVE IT
TOO FAR NW ATTM...CAN SEE IT DRY EEN NWWD.
WE USED THE HPC QPF VERBATIM.
MONDAY...SREF HAS QPF WHILE GEFS ECMWF UKMET TRY TO DRY US OUT AND
ARE MORE PROGRESSIVE. OPTED TO MAINTAIN GENERAL CONTINUITY WITH THE
4AM FRIDAY FCST FROM MONDAY THROUGH THURSDAY OF NEXT WEEK FEATURING
MUCH NICER WX MIDDLE OF NEXT WEEK WITH SEASONABLE TEMPS RETURNING.
NEXT FRI WE INTRO SHOWERS /INCREASED POPS FROM PRIOR FCST/ PER 12Z
ECMWF/UKMET AND GEFS.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
TONIGHT...DRY AIR COMING IN FROM THE NORTH WILL RESULT IN MAINLY VFR
CONDITIONS AT MOST TERMINALS DESPITE A BROKEN DECK OF MID LEVEL
CLOUDINESS. MARGINAL MVFR/VFR CONDITIONS MAY HANG TOUGH THOUGH TO
THE SOUTHEAST OF A BOSTON TO PROVIDENCE LINE...WITH A NORTH
NORTHEAST FLOW OF AIR OFF THE OCEAN.
SATURDAY...MARGINAL MVFR/VFR CONDITIONS EXPECTED ACROSS THE REGION
WITH A BROKEN DECK OF CLOUDINESS. THE LOWER CONDITIONS WILL
GENERALLY BE FOUND ALONG THE COASTAL PLAIN...ESPECIALLY THE CAPE AND
ISLANDS. NORTHEAST WIND GUSTS OF UP TO 20 KNOTS ARE POSSIBLE ALONG
THE COAST AND PERHAPS A BIT STRONGER AT NANTUCKET.
SATURDAY NIGHT...LOWERING TO IFR ALONG THE COAST AS RAIN OVERSPREADS
THE REGION...BUT IT MAY REMAIN VFR FAR NW. G30 KT DEVELOPING LATE
AT ACK.
OUTLOOK /SUNDAY THROUGH WEDNESDAY/...
SUNDAY...POCKETS OF MIXED RASN ACROSS WESTERN HIGHER TERRAIN. OTRW
WDSPRD IFR CONDS IN RAIN. ITS CONCEIVABLE THAT THE MODELS WILL BE
SLIGHTLY TOO FAR NW AND THAT SW NH WILL BE VFR CIGS WITH A PERIOD OF
MVFR LIGHT SNOW. NE WIND GUSTS UP TO 30-40 KT ALONG THE ENTIRE COAST.
GRADUAL IMPROVEMENT TO MVFR CONDS FROM NW TO SE AT NIGHT WITH WINDS
TURNING N AND DIMINISHING A BIT LATE.
MONDAY...LEFTOVER MVFR OR IFR CONDS IN SCT SHOWERS...MAINLY CAPE COD
PROBABLY IMPROVING TO VFR BUT THERE IS STILL DOUBT AS TO HOW WE IMPROVE.
LEFTOVER N WIND GUSTS 25 TO 30 KT DAYLIGHT HOURS.
TUESDAY...VFR.
WEDNESDAY...VFR.
&&
.MARINE...
WINDS HAVE DIMINISHED JUST BELOW GALES SO GALE WARNINGS REPLACED
WITH SCA. WINDS WILL DIMINISH FURTHER TONIGHT BUT EXPECT SCA NE
WINDS TO PERSIST THROUGH SAT NIGHT OVER THE OPEN WATERS...WITH
WINDS INCREASING AGAIN LATER SAT NIGHT AS THE NEXT STORM
APPROACHES. GALES MAY DEVELOP BY LATE SAT NIGHT SOUTHERN WATERS BUT
NO GALE WATCH YET.
SEAS WILL SLOWLY SUBSIDE TONIGHT DROPPING BELOW 10 FT OVER OUTER
EASTERN WATERS DURING SAT.
OUTLOOK /SUNDAY THROUGH WEDNESDAY/...
SUNDAY...GALES MOST OPEN WATERS WITH 35-45 KT GUSTS.
SEAS BUILD 12 TO 20 FEET BY MIDDAY SUNDAY.
SUNDAY NIGHT...LEFTOVER N OR NE GALE EARLY.
MONDAY... NE WINDS TURN N BUT DIMINISH AS THE GALE CENTER STARTS TO
SHIFT E. STILL EXPECT GUSTS TO 30 KT AND SEAS UP TO 14 FT...BUT WILL
SLOWLY SUBSIDE.
TUESDAY...NW WINDS FINALLY DROP BELOW SMALL CRAFT CRITERIA. SEAS
WILL REMAIN AOA 5 FEET THROUGH PART OF THE DAY...THEN WILL SUBSIDE
AS HIGH PRES MOVES IN.
WED...NO HEADLINE EXPECTED...QUIETEST OF THIS FCST.
&&
.TIDES/COASTAL FLOODING...
COASTAL FLOOD THREAT IS LOW TONIGHT AND SAT. LESS WIND/WAVE
ACTION/SURGE SO ONLY MINOR SPLASHOVER EXPECTED WITH BEST CHANCE
DURING THE LATE SAT MORNING HIGH TIDE WHICH IS THE HIGHER OF THE
TWO.
THE NEXT THREAT FOR AT LEAST MINOR COASTAL FLOODING COMES WITH THE
MIDDAY TIDES ON SUNDAY AS THE SECOND GALE CENTER WORKS UP THE COAST.
STORM SURGE VALUES WILL INCREASE TO 1.2 TO 2 FEET BY MIDDAY SUNDAY
/HIGHER THAN 12Z MRPSSE WHICH WAS BIASED LOW THIS MORNING/.
THIS...ALONG WITH GUSTY NORTHEAST WINDS BUILDING SEAS 12 TO 20 FEET
ALONG THE EAST COAST OF MASSACHUSETTS WILL CAUSE SPLASHOVER OR MINOR
COASTAL FLOODING ALONG VULNERABLE EAST FACING BEACHES. THE MAIN
THREAT MAY OCCUR FROM SCITUATE AND PLYMOUTH AS WELL AS OUTER CAPE
COD...NANTUCKET AND MARTHAS VINEYARD. THERE APPEARS TO BE A SOMEWHAT
HIGHER RISK OF MODERATE COASTAL FLOODING...PROVIDED THE NE WIND GUSTS
OT 40 TO 45 KNOTS OCCUR TO DRIVE THE SEAS TO PREDICTED VALUES AT THE
TIME OF THE HIGH TIDE. THERE IS TILL SOME DOUBT AS TO THE TIME OF
THE MAX SURGE/WIND AND SEAS WITH THE LATE SUNDAY MORNING HIGH TIDE.
BY MONDAY...THE LOW WILL PUSH FAR ENOUGH EAST OF THE REGION THAT
WINDS WILL BEGIN TO BACK TO NORTH...WHICH WILL TEND TO LOWER THE
SEAS AND STORM SURGE.
BEACH EROSION WILL BE A PROBLEM WITH PERSISTENT NE FLOW AND WAVE
ACTION OVER MULTIPLE TIDE CYCLES.
CFS POSTS AT ABOUT 630PM.
&&
.CLIMATE...
RECORD LOW MAXIMUMS OR COOLEST DAILY HIGH TEMPERATURES
10/15 10/16 10/17
BOS 43 PREVIOUS 48/1884 44/1883 46/1970 AND PRIOR YEARS
PVD 44 PREVIOUS 50/1937 47/1940 42/1970
ORH 38 PREVIOUS 44/1961 46/1961 38/1970
BDL 41 PREVIOUS 46/1961 48/1974 47/1978
RECORD SNOWFALLS TODAY AT ORH AT BDL TODAY. THE RERS HAVE THE
DETAILS.
RER EXCEEDING OR EQUALING LOW MAXS ARE LIKELY AGAIN TODAY AT BDL ORH AND
PVD.
RERS FOR LOW MAX TEMPS WILL POST FOR SUNDAY PROBABLY TOMORROW WHEN
WE HAVE TIME TO BE SURE ABOUT THE CALENDER DAY POTENTIAL. ORH 36 MAY
BE HARD TO BEAT BUT THE OTHERS ARE POSSIBLE DEPENDENT ON CONSTANCY OF
PCPN AND WIND DIRECTION BEING NNE OR N. LOOKS MIGHTY CHILLY CT RIVER
WEST.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ231>235-237-
250-251-254>256.
SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ230-
236.
&&
SYNOPSIS...KJC/DRAG
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...DRAG 606
AVIATION...DRAG/FRANK
MARINE...KJC/DRAG
TIDES/COASTAL FLOODING...
CLIMATE...606Hazardous weather outlook, Oct 16, 4:40 PM EDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 440 PM EDT FRI OCT 16 2009 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-171200- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 440 PM EDT FRI OCT 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER GALE NOREASTER WILL AFFECT THE COAST VERY LATE SATURDAY NIGHT INTO SUNDAY NIGHT WITH RAIN...STRONG WINDS AND AT LEAST MINOR COASTAL FLOODING. HIGH TERRAIN REGIONS FROM HARTFORD AND TOLLAND COUNTY IN CONNECTICUT THROUGH THE WORCESTER HILLS AND EAST SLOPES OF THE BERKSHIRES MAY RECEIVE 1 TO 3 INCHES OF WET SLUSHY SNOW AT SOME POINT DURING THIS EVENT...ESPECIALLY SUNDAY MORNING. WIND ADVISORY POTENTIAL EXISTS FOR THE IMMEDIATE COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-171200- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 440 PM EDT FRI OCT 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER PERIOD OF NORTHEAST GALE FORCE WIND GUSTS /35 TO 45 KNOTS/ IS FORECAST VERY LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT. SEAS SHOULD AGAIN BUILD TO BETWEEN 12 AND 18 FEET SUNDAY IN THE OPEN OCEAN WATERS EAST OF MASSACHUSETTS...WITH A LOW PROBABILITY OF BRIEFLY 20 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DRAG
In the hours before
Local storm report, Oct 16, 1:42 PM EDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EDT FRI OCT 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM NON-TSTM WND DMG PLYMOUTH 41.96N 70.68W
10/16/2009 PLYMOUTH MA AMATEUR RADIO
TREE DOWN
0555 AM NON-TSTM WND DMG WAREHAM 41.75N 70.72W
10/16/2009 XXX XX AMATEUR RADIO
TRANSFORMER WIRES DOWN IN WAREHAM IN SOUTHERN PLYMOUTH
COUNTY
0136 PM HIGH ASTR TIDES HULL 42.30N 70.90W
10/16/2009 PLYMOUTH MA AMATEUR RADIO
ATLANTIC AVE CLOSED BY MINOR FLOODING
0136 PM HIGH ASTR TIDES COHASSET 42.23N 70.80W
10/16/2009 NORFOLK MA AMATEUR RADIO
JERUSALEM RD CLOSED BY MINOR FLOODING
&&
JFPThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 4:18 AM EDT | Coastal Flood Advisory | BOX | Barnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth and 1 more | 7 hr |
| Oct 16, 9:57 AM EDT | Wind Advisory | BOX | Nantucket | 4 hr |
Nearby
Coastal Flood Statements in Massachusetts, 2009Every coastal flood statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.